Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

The local limit of random sorting networks

Omer Angel, Duncan Dauvergne, Alexander E. Holroyd, and Bálint Virág

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

A sorting network is a geodesic path from $12\cdots n$ to $n\cdots21$ in the Cayley graph of $S_{n}$ generated by adjacent transpositions. For a uniformly random sorting network, we establish the existence of a local limit of the process of space–time locations of transpositions in a neighbourhood of $an$ for $a\in [0,1]$ as $n\to \infty $. Here time is scaled by a factor of $1/n$ and space is not scaled.

The limit is a swap process $U$ on $\mathbb{Z}$. We show that $U$ is stationary and mixing with respect to the spatial shift and has time-stationary increments. Moreover, the only dependence on $a$ is through time scaling by a factor of $\sqrt{a(1-a)}$.

To establish the existence of $U$, we find a local limit for staircase-shaped Young tableaux. These Young tableaux are related to sorting networks through a bijection of Edelman and Greene.

Résumé

Un réseau de tri est un chemin géodésique de $12\cdots n$ à $n\cdots 21$ dans le graphe de Cayley de $S_{n}$ généré par les transpositions adjacentes. Pour un réseau de tri uniforme, on établit l’existence d’une limite locale du processus des positions espace-temps des transpositions dans un voisinage de $an$ pour $a\in [0,1]$ lorsque $n\to \infty $. Ici, le temps est mis à l’échelle par un facteur de $1/n$ et l’espace n’est pas mis à l’échelle.

La limite est un processus d’échange $U$ sur $\mathbb{Z}$. On montre que $U$ est stationnaire et mélangeant par rapport au déplacement spatial, et qu’il a des incréments de temps qui sont stationnaires. De plus, la seule dépendance sur $a$ est à travers une mise à l’échelle temporelle par un facteur de $\sqrt{a(1-a)}$.

Pour établir l’existence de $U$, on trouve une limite locale pour les tableaux de Young en forme d’escalier. Ces tableaux de Young sont reliés aux réseaux de tri à travers une bijection d’Edelman et Greene.

Article information

Source
Ann. Inst. H. Poincaré Probab. Statist., Volume 55, Number 1 (2019), 412-440.

Dates
Received: 20 April 2017
Revised: 2 November 2017
Accepted: 23 January 2018
First available in Project Euclid: 18 January 2019

Permanent link to this document
https://projecteuclid.org/euclid.aihp/1547802405

Digital Object Identifier
doi:10.1214/18-AIHP887

Mathematical Reviews number (MathSciNet)
MR3901651

Zentralblatt MATH identifier
07039775

Subjects
Primary: 60C05: Combinatorial probability 05E10: Combinatorial aspects of representation theory [See also 20C30] 68P10: Searching and sorting

Keywords
Sorting network Random sorting network Reduced decomposition Young tableau Local limit

Citation

Angel, Omer; Dauvergne, Duncan; Holroyd, Alexander E.; Virág, Bálint. The local limit of random sorting networks. Ann. Inst. H. Poincaré Probab. Statist. 55 (2019), no. 1, 412--440. doi:10.1214/18-AIHP887. https://projecteuclid.org/euclid.aihp/1547802405


Export citation

References

  • [1] O. Angel, V. Gorin and A. E. Holroyd. A pattern theorem for random sorting networks. Electron. J. Probab. 17 (99) (2012) 1–16.
  • [2] O. Angel and A. E. Holroyd. Random subnetworks of random sorting networks. Electron. J. Combin. 17 (2010) 23.
  • [3] O. Angel, A. E. Holroyd and D. Romik. The oriented swap process. Ann. Probab. 37 (5) (2009) 1970–1998.
  • [4] O. Angel, A. E. Holroyd, D. Romik and B. Virág. Random sorting networks. Adv. Math. 215 (2) (2007) 839–868.
  • [5] A. Bjorner and F. Brenti. Combinatorics of Coxeter Groups, 231. Springer, Berlin, 2006.
  • [6] P. Edelman and C. Greene. Balanced tableaux. Adv. Math. 63 (1) (1987) 42–99.
  • [7] J. S. Frame, G. B. Robinson and R. M. Thrall. The hook graphs of the symmetric group. Canad. J. Math. 6 (3) (1954) 316–324.
  • [8] A. M. Garsia. The saga of reduced factorizations of elements of the symmetric group. Université du Québec [Laboratoire de combinatoire et d’informatique mathématique (LACIM)], 2002.
  • [9] V. Gorin and M. Rahman. Random sorting networks: Local statistics via random matrix laws. Preprint, 2017. Available at arXiv:1702.07895.
  • [10] C. Greene, A. Nijenhuis and H. S. Wilf. A probabilistic proof of a formula for the number of Young tableaux of a given shape. Adv. Math. 31 (1) (1979) 104–109.
  • [11] Z. Hamaker and B. Young. Relating Edelman–Greene insertion to the Little map. J. Algebraic Combin. 40 (3) (2014) 693–710.
  • [12] M. Kotowski. Limits of random permuton processes and large deviations of the interchange process. Ph.D. thesis, University of Toronto, 2016.
  • [13] D. P. Little. Combinatorial aspects of the Lascoux–Schützenberger tree. Adv. Math. 174 (2) (2003) 236–253.
  • [14] L. Manivel. Symmetric Functions, Schubert Polynomials, and Degeneracy Loci, Number 3. American Mathematical Soc., Providence, 2001.
  • [15] L. Petrov. Asymptotics of random lozenge tilings via Gelfand–Tsetlin schemes. Probab. Theory Related Fields 160 (3) (2014) 429–487.
  • [16] M. Rahman, B. Virág and M. Vizer. Geometry of permutation limits. Preprint, 2016. Available at arXiv:1609.03891.
  • [17] R. P. Stanley. On the number of reduced decompositions of elements of Coxeter groups. European J. Combin. 5 (4) (1984) 359–372.
  • [18] V. Strassen. The existence of probability measures with given marginals. Ann. Math. Stat. 36 (1965) 423–439.
  • [19] B. E. Tenner. Reduced decompositions and permutation patterns. J. Algebraic Combin. 24 (3) (2006) 263–284.